Thunderstorm Wind, Dutchess
- When
- September 23, 8:48 AM EST
- Where
- Dutchess County, Billings
- Measured
- 60 kt (69 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.667, -73.767
A strong cold front produced a line of showers and thunderstorms across eastern New York on the morning of September 23. One of the cells became severe as it moved into Dutchess County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong cold front produced a line of showers and thunderstorms across eastern New York on the morning of September 23. One of the cells became severe as it moved into Dutchess County. Strong winds from the storm knocked trees and powerlines down at the intersection of Route 55 and Route 82 in the town of Billings. A funnel cloud was reported by a Law Enforcement Officer in the town of La Grange. Heavy rains resulted in flash flooding in the town of New Paltz in Ulster County. Route 32 flooded in that town submerging a taxi at the intersection of Route 32 and Sunset Ridge Road. The driver was not injured. By 4 pm, city firefighters in New Paltz had assisted in pumping 18 flooded basements out. The storms resulted in scattered power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 23, 1:12 AM EST, 7 hours 36 minutes earlier.
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
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-240915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SNYDER
CTZ001-013-MAZ001-025-NYZ053-054-060-061-065-066-084-VTZ013>015- 231445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 935 AM EDT TUE SEP 23 2003 A LINE OF MODERATE TO HEAVY RAIN SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL MOVE EAST FROM THE HUDSON VALLEY THROUGH THE TACONICS AND INTO WESTERN NEW ENGLAND BY 11 AM. AS MUCH AS 2 INCHES OF RAIN IS POSSIBLE AS THESE STORMS PASS...AND LIGHTER RAIN MAY CONTINUE FOR SEVERAL HOURS AFTER THE HEAVIER RAIN PASSES. RESIDENTS OF THE TACONICS...BERKSHIRES...LITCHFIELD HILLS AND SOUTHERN GREEN MOUNTAINS SHOULD EXPECT SIGNIFICANT RISES IN SMALL STREAMS AND PONDING OF WATER ON URBAN ROADS DURING THE REMAINDER OF THE MORNING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND INFORMATION AS THIS SYSTEM PASSES. YOU CAN ALSO GET MORE INFORMATION AND MONITOR LIVE RADAR ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN ALSO CLICK ON EASTERN NEW YORK AND VISIT THE ALBANY WEB SITE. WESTERGARD
The Albany radar (KENX), 105 km away, was scanning. The volume nearest the first event began at 13:50 UTC.
1 thunderstorm wind, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337809, 5337811, 5337810.